News|Articles|October 27, 2026

5 Questions to Ask Your Pharmacist When You Start a GLP-1 Medication

A helpful guide for pharmacists if teas, supplements, or cultural foods are part of a patient's regular routine.

A patient was just prescribed a GLP-1 medication. Maybe it is for diabetes. Maybe it is for weight management. Either way—they are excited, a little nervous, and probably wondering what to expect.

Here is something most people are not told: what you eat while taking a GLP-1 medication matters. Not just what someone eats in general—but the specific foods, teas, and supplements that are already part of their daily life.

Pharmacists are often the first line of care for patients and offer a breadth of guidance around GLP-1 use. Here are 5 questions your patient may bring to that conversation.

Which Foods Should I Be Most Careful About in the First Few Weeks?

GLP-1 medications slow down how quickly food leaves the stomach, leaving patients feeling fuller for longer. But it also means that certain foods “hit” the system differently than they used to.

High-fat meals are the biggest culprit in the early weeks. Fried foods, heavy sauces, and full-fat dairy—these already slow digestion on their own. When you add a GLP-1 medication on top, the combination can cause significant nausea, vomiting, and that awful feeling of food just sitting in your stomach.

Large meals in general are harder to tolerate when you first start. Many patients do much better with smaller portions eaten more frequently—4 or 5 smaller meals rather than 2 or 3 large ones.

Why This Matters

The first 8 weeks are when most people stop taking their GLP-1 medication due to nausea. Knowing which foods to moderate during this period can be the difference between tolerating the medication and giving up on it.

I Drink Tea Every Day—Is That Okay?

This is the question most patients never think to ask—and the one pharmacists most need to hear.

Herbal teas and traditional drinks are deeply woven into daily life for millions of people—soursop tea, moringa, bitter melon juice, hibiscus water, cerasee tea, ginger and turmeric blends. These are not exotic edge cases. They are everyday routines in West African, Caribbean, South Asian, Latin American, and Middle Eastern households across the United States.

Some of these have their own blood-sugar-lowering effects. When combined with a GLP-1 medication—and especially if a patient is also on diabetes medication—the result can be blood sugar that drops lower than expected. Symptoms include shakiness, sweating, confusion, or feeling suddenly weak.

This does not mean patients have to stop drinking tea. It means pharmacists need to know about tea consumption so they can help patients monitor appropriately and recognize adverse effects.

Why This Matters

Many traditional teas and herbal drinks have real pharmacological effects. Moringa, bitter melon, soursop leaf, and fenugreek-based drinks have all shown blood-sugar-lowering activity in studies. This is worth a conversation—not a prohibition. "My grandmother grew up drinking cerasee tea every morning. I have been doing the same for 30 years. My pharmacist had never heard of it—but when I described it, she looked it up, and we made a plan together."

I Take Supplements. Do They Interact With My Medication?

Supplements are medications; however, they do not require a prescription and may not appear on a pharmacy profile unless the pharmacist is notified.

Several commonly used supplements have meaningful interactions with GLP-1 medications. Berberine—increasingly popular for blood sugar management—has its own glucose-lowering effect that can add to the GLP-1 effect and increase hypoglycemia risk. Cinnamon supplements, chromium, and alpha-lipoic acid are others that come up frequently.

The conversation is simple. Before a patient’s next pharmacy visit, encourage them to make a list of everything they take that is not a prescription. That includes vitamins, minerals, protein powders, weight loss supplements, herbal capsules, and anything you buy at a health food store.

The pharmacist can review the list and tell the patients what to watch for. Most supplements do not need to be stopped—they just need to be accounted for.

Why This Matters

Supplements are one of the most underreported parts of a medication history. Pharmacists can only screen for what they know about. A brief conversation about supplements at the start of GLP-1 therapy takes two minutes and can prevent a dangerous interaction.

I Cook at Home. Are There Any Ingredients I Should Know About?

This question takes confidence to ask—because most patients assume their pharmacist will not know the answer. You might be right that they have not encountered every ingredient. But a good pharmacist will listen, look it up, and think through the pharmacology with you.

Here are a few examples of culturally common foods and ingredients that are worth mentioning:

Patients do not need to give up the foods they grew up eating. They just need a pharmacist who knows what is on their plate.

Why This Matters

The food-drug interaction databases that pharmacists use were built almost entirely around Western dietary patterns. Foods common in Nigerian, Caribbean, South Asian, Middle Eastern, and Latin American kitchens are largely absent. Asking this question starts a conversation that most patients never think to have—and that can genuinely protect your health.

What Signs Indicate Something Is Wrong?

GLP-1 medications are generally well tolerated—but knowing what normal adjustment feels like versus what needs attention makes a real difference.

In the first few weeks, mild nausea, feeling full quickly, reduced appetite, and occasional loose stools are normal. These usually improve within 4 to 8 weeks as your body adjusts.

Patients should call their pharmacist or doctor about nausea that is severe or does not improve after several weeks, vomiting that prevents them from keeping food or liquids down, pain in the upper abdomen that is sharp or radiates to the back, and signs of low blood sugar if they are also on other diabetes medications.

Signs of low blood sugar include sudden shakiness, sweating, heart racing, confusion, and feeling suddenly weak or faint. This is more relevant if patients are taking a GLP-1 alongside insulin or a sulfonylurea—those combinations require closer monitoring.

Phharmacists should also know if patients are taking the medication for diabetes versus weight management—the monitoring approach is slightly different.

Why This Matters

GLP-1 medications are among the safest medications in their class—but early discontinuation due to manageable adverse effects is a well-documented problem. Knowing what to expect—and what actually warrants concern—helps patients stay on therapy long enough to see results. "Nobody told me that the nausea would get better. I stopped after 2 weeks. My pharmacist told me later that most people turn the corner by week 6."

The Bottom Line

Meet the Author

Dr. Oluremi Olukoya, PharmD, is a licensed clinical pharmacist with 20 years of direct patient care experience and the founder of MediMeal Safe®—the first food-drug interaction safety platform covering 19 cultural dietary traditions in 24 languages. She hosts the When Food Meets Medicine podcast and has published clinical articles in Pharmacy Times.

Pharmacists went to school to answer exactly these questions. They are the most accessible health care professionals in the United States—no appointment needed, no referral required.

But they can only help with what they know about. The teas, the supplements, the bitter melon a patient’s mother puts in everything—the pharmacist does not know about those unless you tell them.

GLP-1 medications can be genuinely transformative. The dietary conversation is the part that makes them work—and the part that keeps people on them long enough to find out.


Related to this article